Analytical Study of a Case Series of Vancomycin Associated Adverse Drug Reactions in Paediatric Population at a Tertiary Care Hospital: A Brief Report
Background: Red man syndrome (RMS) is frequently reported from pediatric ward in patients receiving vancomycin, at the medical store of SGH, Pune. Though common in pediatric patients, not all patients receiving vancomycin developed Red man syndrome. Hence, this study was done to analyse the demographic, pathophysiological, and pharmacological aspects of the subject who experience adverse drug reactions with vancomycin and to determine if this predisposition is associated with any of these factors. Methods: All adverse drug reactions (ADR) to injection vancomycin in the pediatric ward that were reported from April 2018 - January 2022 were included. Controls were a similar number of randomly selected pediatric cases from the same ward who had received Intravenous vancomycin during the same period but did not experience the adverse drug reactions Results: The mean age was 29.91 ± 34.87 months in subjects who experienced ADR and 57.37 ± 41.58 months, in non-ADR group (p=0.0286). 37.4% were infants, 29.69% toddlers in ADR Group. Seventy four percent of patients who manifested with ADR were below age of 3 compared to barely 38% in controls (p=0.03). 66.6% were malnourished in the ADR group compared to 27.6% in controls (p=0.007). There was no association between the ADR and ethnicity, religion, gender, diagnosis, co-morbidities, co-administered drugs, or administered dose of vancomycin among the children. There was no apparent seasonal variation in occurrence of the ADR.Conclusion: RMS is more common in paediatric population than adults and is usually uneventful. Around 75% of the reactions occur within first 4 days of start of Vancomycin and usually occurs within 30 min of the preceding dose. Younger age groups (infants) and malnourishment were the two factors significantly associated with occurrence of RMS. We may also consider using lower than conventional doses and much slower infusions in such at-risk population.
2. Raza T, Ullah SR, Mehmood K, Andleeb S. Vancomycin resistant Enterococci: A brief review. J Pak Med Assoc. 2018;68(5):768-772.
3. Sivagnanam S, Deleu D. Red man syndrome. Crit Care. 2003;7(2):119-20.
4. Davis RL, Smith AL, Koup JR. The 'Red man's syndrome' and slow infusion of vancomycin (letter). Ann Intern Med. 1986;104:285-6.
5. Wilson APR. Comparative safety of teicoplanin and vancomycin. Int J Antimicrobial Agents. 1998;10:143-52.
6. Martel TJ, Jamil RT, King KC. Vancomycin Flushing Syndrome. 2023 Jan 25. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan–.
7. Renz CL, Thurn JD, Finn HA, Lynch JP, Moss J. Clinical investigations: antihistamine prophylaxis permits rapid vancomycin infusion.. Crit Care Med. 1999;27:1732-7.
8. Lori waznyd, Behnam D. Desensitization protocols for vancomycin hypersensitivity. Ann Pharmacother. 2001;35:1458-64.
9. Korman T, Turnidge J, Grayson M. Risk factors for cutaneous reactions associated with intravenous vancomycin. J Antimicrob Chemother. 1997;39:371-81.
10. Myers AL, Gaedigk A, Dai H, James LP, Jones BL, Neville KA. Defining risk factors for red man syndrome in children and adults. Pediatr Infect Dis J. 2012, 31:464-8.
11. Odio C, Mohs E, Sklar FH, Nelson JD, Mc Cracken GH. Adverse reactions to vancomycin used as prophylaxis for CSF shunt procedures. Am J Dis Child. 1984; 138:17-19.
12. Wilhelm MP, Estes LPD. Symposium on antimicrobial agents-Part XII. Vancomycin. Mayo Clin Proc. 1999;74:928-35.
13. Levine DP. Vancomycin: a history. Clin Infect Dis. 2006;42:1.
14. Wallace MR, Mascola JR, Oldfield EC 3rd. Red man syndrome: incidence, etiology, and prophylaxis. J Infect Dis. 1991;164:1180-1185.
15. Szymusiak-Mutnick BA, Ross MB. Minimizing the occurrence of red-man syndrome. Am J Health Syst Pharm. 1996;53(17):2098.
16. Polk RE, Healy DP, Schwartz LB, Rock DT, Garson ML, Roller K. Vancomycin and the red-man syndrome: pharmacodynamics of histamine release. J Infect Dis. 1988; 157:502-7.
17. Healy DP, Sahai JV, Fuller SH, Polk RE. Vancomycin-induced histamine release and 'red man syndrome": comparison of 1- and 2-hour infusions. Antimicrob Agents Chemother. 1990;34:550-4.
|Issue||Vol 11, No 2 (Spring 2023)|
|Adverse Drug Reaction; Vancomycin; Red Man Syndrome; Paediatric|
|Rights and permissions|
|This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.|